question-icon

I have itchy scalp bumps. The doctors call it uticaria.

default
Posted on Thu, 29 Nov 2018
Question: I have itchy scalp bumps. The doctors call it uticaria. It doesn't go away but comes and goes daily with scalp bump or weals. I have seen a dermatologist who rec. prednisone. Prednisone was good while on it. Prednisone doesn't cure prob unless i am on it.
The internist said it must be stress. =( . I have avr. stress but nothing major.
Got a second opinion and dr. rec. prevacid with xyzal. That seems to work, but only when i take it.
Really would like to know the origin or what causes and is the source f this...3 months so far I am dealing with this.
I got this when I ret'd from a cruise on a RCCL cruise line. In 2016, took a cruise and broke out in rash they couldn't connect to anything but maybe strong chemicals used to wash the sheet~they changed to hot water only. The rash unlike this went away.
Also, I had a tooth implant (Titanium) put in around same time as when I ret'd from Europe 7/2018.
I was tested for food allergies and nothing showed up as a major problem. I was never tested for air allergies.
The only med that has changed is my cardiologist added bisoprolol for a one time irregular EKG.
doctor
Answered by Dr. Aaron Branch (33 minutes later)
Brief Answer:
Consider parasite infection causing urticaria.

Detailed Answer:
Hi,

Urticaria has many causes, and it sounds like your doctors have already thought about several of them. Many causes are temporary, but some can be ongoing if they are not taken care of. Some of the causes include infections, including bacterial, viral, and parasitic infections, medications, food additives, insects, and many others. One possibility based on your history might be a parasitic infection, which your time on the cruise may have made more likely, and something your doctors might have overlooked since it is not so common. If many eosinophils were found on your blood test, this would support the diagnosis. Parasites can usually be easily treated using either albendazole and/or Ivermectin.

If that didn't work, I would consider the possibility that your body is having a reaction to the titanium in your tooth.

I hope that helps, please let me know if you have any other questions or anything else I can try to help with.


Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Aaron Branch (27 hours later)
IF in fact it is the titanium, how do I prove that?
How do we prove it is the titanium, because the parasite theory based on my esonofils level of 168, doesn't direct our attention to that theory.
What is the remedy for titanium allergy?
doctor
Answered by Dr. Aaron Branch (13 hours later)
Brief Answer:
Other options.

Detailed Answer:
If you had a reaction to the titanium, usually that would be shown by using skin testing, for which you would need to see a allergy doctor. If it were from the tooth the only solution would be to take it out. But after researching more, this is probably very rare. Before pursuing that, I would suggest checking your blood for thyroid (TSH) and inflammatory markers (ESR and CRP), and if the inflammatory markers are high, doing further testing for autoimmune diseases. Urticaria lasting as long as yours has been associated with thyroid and autoimmune diseases.

Other than that, I would suggest also go ahead and treat for parasites anyway, eosinophils are not always elevated and treating is low-risk.

Even after doing everything to figure out the cause, many times nothing is found. In these cases the disease usually goes away in 2-5 years. Treating symptoms with antihistamines can help, as your doctors have been doing.

Let me know if you have any other questions about all that.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Aaron Branch

General & Family Physician

Practicing since :2011

Answered : 922 Questions

premium_optimized

The User accepted the expert's answer

Share on
I have itchy scalp bumps. The doctors call it uticaria.

Brief Answer: Consider parasite infection causing urticaria. Detailed Answer: Hi, Urticaria has many causes, and it sounds like your doctors have already thought about several of them. Many causes are temporary, but some can be ongoing if they are not taken care of. Some of the causes include infections, including bacterial, viral, and parasitic infections, medications, food additives, insects, and many others. One possibility based on your history might be a parasitic infection, which your time on the cruise may have made more likely, and something your doctors might have overlooked since it is not so common. If many eosinophils were found on your blood test, this would support the diagnosis. Parasites can usually be easily treated using either albendazole and/or Ivermectin. If that didn't work, I would consider the possibility that your body is having a reaction to the titanium in your tooth. I hope that helps, please let me know if you have any other questions or anything else I can try to help with.